Iowa, 2008

Hail and Damaging Winds in Iowa, June 3, 2008

June 3, 2008 · NWS OAX · 4 events in 3 counties and zones

Early morning severe thunderstorms developed north of a stalled frontal boundary and low pressure system that extended from north central Kansas into southern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Early morning severe thunderstorms developed north of a stalled frontal boundary and low pressure system that extended from north central Kansas into southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 3, 2:51 AM CST, 9 minutes earlier.

Area forecast discussion, Jun 3, 2:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
351 AM CDT TUE JUN 3 2008

.DISCUSSION...
ON-GOING THUNDERSTORMS AND SEVERE WEATHER INITIAL CONCERNS...THEN
CHANCE OF THUNDERSTORMS THROUGH THE REST OF THE WORK WEEK.

LATEST SUBJECTIVE SFC ANALYSIS HAD THE SFC WRM FNT LIFTING N TO
THE NE/KS BORDER...WITH A SECOND FNT FM SE SD INTO NE NEB INTO IA.
FM THE UA MAPS...THE H3 HET WAS ACRS THE NRN PLAINS...WITH ANOTHER
SEGMENT COMING INTO THE PACIFIC NW. AT H5...THERE WERE 40M HT
FALLS ASSOCIATED WITH THE CLOSED LOW OVR NRN ID. VRY CD -26DEG C
AIR WAS NOTED WITH THIS LOW. ALTHOUGH THE H7 TEMP WAS +14C AT
TOP...THERE WERE A CLUSTER OF STORMS THAT FORMED NORTH OF THE
WRMFNT IN KS AND THESE HAD SHIFTED SOUTHEAST. THIS WAS IN AN AREA
OF STRONG WAA AND THE LEADING EDGE OF THE JET. OVER THE LAST FEW
HRS...HAVE ISSUED A SEVERE T-STORM WATCH AND WARNINGS FOR PARTS OF
NE NEB. MID LEVEL MOISTURE WAS POOLED IN THE AREA ALONG WITH SRN
IA AND THE H85 DEWPOINTS WERE POOLED FM SE NEB INTO KS. THE
CLUSTER OF STORMS WAS IMPEDING THE LLJ INTO SE NEB AND WITH THE
CAP IN PLACE...STORMS HAVE NOT DEVELOPED IN SE
NEB. THE LLJ REMAINS STRG AT 50 TO 65KTS PER KS PROFILERS..AND NOW
THAT THE CLUSTER OF STORMS HAS SHIFTED...THE STORMS OVER NEB AND
IA SHOULD BE INFLUENCED MORE BY THIS LLJ. THE LATEST NAM CONTINUES
TO VEER THIS JET THRU THE MORNING HRS. DTORMS OVER CENTRAL NEB AND
ANOTHER CLUSTER OVR WRN SD ARE PROMPTING WRNINGS. ATTENTION THEN
TURNS TO CURRENT WATCH AND IN ADDITION...SE NEB...ON THE EDGE OF
THE CAP WHERE MU CAPE IS THE GREATEST. 0-1KM SRH IS HIGHER NEAR
THE SD/NE BORDER AND TO THE S IN KS.

EXPECT SEVERE THUNDERSTORM WATCHES WITH STRONG TO SEVERE STORMS THIS
MORNING...AS THE SFC LOW MOVES INTO CNTRL KS...AND THE H85 FNT
MOVES INTO CNTRL KS...MEANWHILE...THERE ARE SHORTWAVE TROF
IMPULSES IN THE FLOW ACRS THE PLANS...WITH THE CLOSED LOW TRACKING
ACRS MT. ALTHOUGH NOT ABLE TO TRACK THESE IMPULSES
DEFINITIVELY...AFTER MORNING CONVECTION...THE TREND AND COVERAGE
FOR THUNDERSTORMS SHOULD DECREASE DURING THE AFTERNOON ANDTHE
BETTER FOCUS FOR ORGANIZED STORMS TO THE EAST ACRS IA INTO NRN IL.
AS THE WRM H85 TEMPS HOLD TO THE S...HAVE HIGHS IN THE LOWER 70S N
TO THE LOWER 80S S. SFC LOW PRES RE- DEVELOPS OVR SW KS TONIGHT
WITH THE SFC FNT NEARBY. THE STRONGER SHORTWAVE TROF MOVES IN
TOWARD LATER TONIGHT INTO WED...THUS HOLD ON TO SLIGHT CHC AND CHC
POPS TONIGHT...AND INCREASE POPS LATE TONIGHT AND WED. THE
APPROACHING LONGWAVE TROF AND THE SFC FNT FM SE NEB INTO CNTL IA
CONTINUE TO PROVIDED A FOCUS FOR THUNDERSTORMS WED NIGHT THROUGH
FRI.

WILL CONTINUE TO MONITOR HEAVY RAIN WITH FFG AROUND 1.5 INCHES AND
INITIALLY AROUND 1.5 INCHES OF PW TODAY AND AGAIN FROM WED NIGHT
THRU FRI. WE REMAIN IN THE SLIGHT RISK FOR TODAY AND DAYS 2 THRU 4.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 04/12Z.

AREA OF THUNDERSTORMS IN S CENTRAL NEB WILL MOVE TOWARD OMA AND LNK
WITH SOME ADDITIONAL DEVELOPMENT POSSIBLE.  BEST CHC TSTMS STILL
LOOKS LIKE ARND 10Z-14Z WITH DISSIPATION EXPECTED MID MORNING.
PATCHY MVFR CIGS AND VSBYS UNTIL TSTMS MOVE E...THEN VFR.  OFK AREA
MAY ALSO SEE SOME DEVELOPMENT TIL ARND 12Z.  THERE WILL LIKELY BE A
LULL IN THUNDERSTORM ACTIVITY THRU 12Z WED BUT THIS IS NOT
CERTAIN...AS SEVERAL FRONTS AND HIGH LEVELS OF MOISTURE REMAIN IN
THE AREA.  EVEN WITHOUT TSTMS...PATCHY MVFR CIGS/VSBYS MAY DEVELOP
AFT 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/POLLACK
Hazardous weather outlook, Jun 2, 4:10 PM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT MON JUN 2 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
510 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. AT
THIS POINT...IT APPEARS SEVERE THUNDERSTORMS WILL BE MORE FAVORABLE
TONIGHT IN AREAS ALONG AND SOUTH OF INTERSTATE 80...WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. OTHERWISE...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH THURSDAY NIGHT...
WITH SEVERE STORMS POSSIBLE WEDNESDAY AFTERNOON AND EVENING...THEN
AGAIN THURSDAY AND THURSDAY NIGHT.

AS OF NOW...THURSDAY APPEARS TO HAVE THE POTENTIAL FOR WIDESPREAD
SEVERE WEATHER WHEN A COLD FRONT DROPS SOUTHWARD INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DEE

In the hours before

Local storm report, Jun 3, 12:44 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
144 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     HAIL             WAUSA                   42.50N 97.54W
06/03/2008  E0.88 INCH       KNOX               NE   LAW ENFORCEMENT

&&

CZAPOTOC

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 3, 3:00 AM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

A Cooperative Observer estimated thunderstorm winds gusted to 60 mph.

Thunderstorm Wind, Harrison

When
June 3, 3:01 AM CST
Where
Harrison County, 0.69 mi S of Mondamin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.710, -96.020

Local law enforcement estimated thunderstorm wind gusts of 60 mph in the vicinity.

Hail, Pottawattamie

When
June 3, 3:10 AM CST to 3:15 AM CST
Where
Pottawattamie County, 1.04 mi W of Walnut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.480, -95.220

Hail up to 1 inch in diameter fell for about 5 minutes in Walnut.

Hail, Fremont

When
June 3, 5:10 AM CST
Where
Fremont County, 0.52 mi W of Farragut
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.720, -95.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94199, 94201, 94193, 94195.